[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.175.201.14. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 2, 1965

Acute Parenchymatous Hepatic Disease Following General Anesthesia: Clinical Appraisal of Hepatotoxicity Following Administration of Halothane

Author Affiliations

From the Anesthesia Laboratory of the Harvard Medical School, the medical services, and the James Homer Wright Pathology Laboratory, Massachusetts General Hospital, and the Department of Medicine, Harvard Medical School, Boston.

JAMA. 1965;193(5):339-344. doi:10.1001/jama.1965.03090050015005
Abstract

The incidence of acute parenchymatous hepatic disease following 46,923 administrations of general anesthetics was studied. This finding was discovered in only 18 patients. The incidence was one in 1,836 following the administration of halothane; and one in 3,224 following the administration of other general anesthetic agents. This difference has no statistical significance. Four of the eight patients who had developed this finding following the administration of halothane were found to have been subjected to one subsequent administration of the drug. None of these four patients had developed evidence of hepatic dysfunction following the second administration.

×